Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Rings of invariant polynomials for a class of Lie algebras


Author: S. J. Takiff
Journal: Trans. Amer. Math. Soc. 160 (1971), 249-262
MSC: Primary 22.50; Secondary 17.00
DOI: https://doi.org/10.1090/S0002-9947-1971-0281839-9
MathSciNet review: 0281839
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a group and let $ \pi :G \to GL(V)$ be a finite-dimensional representation of $ G$. Then for $ g \in G,\pi (g)$ induces an automorphism of the symmetric algebra $ S(V)$ of $ V$. We let $ I(G,V,\pi )$ be the subring of $ S(V)$ consisting of elements invariant under this induced action. If $ G$ is a connected complex semisimple Lie group with Lie algebra $ L$ and if Ad is the adjoint representation of $ G$ on $ L$, then Chevalley has shown that $ I(G,L,$Ad$ )$ is generated by a finite set of algebraically independent elements. However, relatively little is known for nonsemisimple Lie groups. In this paper the author exhibits and investigates a class of nonsemisimple Lie groups $ G$ with Lie algebra $ L$ for which $ I(G,L,$Ad$ )$ is also generated by a finite set of algebraically independent elements.


References [Enhancements On Off] (What's this?)

  • [1] C. Chevalley, Invariants of finite groups generated by reflections, Amer. J. Math. 77 (1955), 778-782. MR 17, 345; 1436. MR 0072877 (17:345d)
  • [2] N. Jacobson, Lie algebras, Interscience Tracts in Pure and Appl. Math., no. 10, Interscience, New York, 1962. MR 26 #1345. MR 0143793 (26:1345)
  • [3] B. Kostant, The principal three-dimensional subgroup and the Betti numbers of a complex simple Lie group, Amer. J. Math. 81 (1959), 973-1032. MR 22 #5693. MR 0114875 (22:5693)
  • [4] J. P. Serre, Algèbres de Lie semi-simples complexes, Benjamin, New York, 1966. MR 35 #6721. MR 0215886 (35:6721)
  • [5] V. S. Varadarajan, Lie groups, University of California, Los Angeles, 1967 (mimeographed notes).
  • [6] -, On the ring of invariant polynomials on a semisimple Lie algebra, Amer. J. Math. 90 (1968), 308-317. MR 37 #1529. MR 0225939 (37:1529)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22.50, 17.00

Retrieve articles in all journals with MSC: 22.50, 17.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1971-0281839-9
Keywords: Symmetric algebra, ring of invariant polynomials, adjoint representation, polynomial functions, contragredient representation, algebraically independent homogeneous polynomials, Levi decomposition, principal nilpotent element, differential operators, formal power series
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society